Alert archive / Wisconsin / Frost Advisories in 2024

Frost Advisory 2, NWS La Crosse, WI

April 24, 2024Crawford County, Grant County, Vernon County, Wisconsin

NWS La Crosse, WI issued this frost advisory at Apr 24, 2024, 2:17 PM CDT for Crawford County, Grant County, Vernon County, Wisconsin. It took effect at Apr 25, 2024, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2024, 2:17 PM CDT (19:17 UTC)
In effect from
Apr 25, 2024, 2:00 AM CDT
Expired
Apr 25, 2024, 8:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI

Counties Crawford County, WI, Grant County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 72 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS73 KARX 241917
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
217 PM CDT Wed Apr 24 2024

WIZ055-251300-
/O.NEW.KARX.FZ.W.0005.240425T0700Z-240425T1300Z/
Richland-
Including the cities of Richland Center
217 PM CDT Wed Apr 24 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Richland County.

* WHEN...From 2 AM to 8 AM CDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

WIZ053-054-061-251300-
/O.NEW.KARX.FR.Y.0002.240425T0700Z-240425T1300Z/
Vernon-Crawford-Grant-
Including the cities of Viroqua, Prairie Du Chien, and
Platteville
217 PM CDT Wed Apr 24 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Crawford, Grant, and Vernon Counties.

* WHEN...From 2 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

EMS/Skow
1 follow-up statement
171 
WWUS73 KARX 251246
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
746 AM CDT Thu Apr 25 2024

WIZ055-251400-
/O.EXP.KARX.FZ.W.0005.000000T0000Z-240425T1300Z/
Richland-
Including the cities of Richland Center
746 AM CDT Thu Apr 25 2024

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are rising above freezing and the freeze threat has 
ended.

$$

WIZ053-054-061-251400-
/O.EXP.KARX.FR.Y.0002.000000T0000Z-240425T1300Z/
Vernon-Crawford-Grant-
Including the cities of Prairie Du Chien, Viroqua, and
Platteville
746 AM CDT Thu Apr 25 2024

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are rising and the frost threat has ended.

$$

Skow

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Apr 24, 12:37 PM CDT, 1 hour 40 minutes earlier. Its key messages:

  • Sunny and dry today with freezing temps tonight east of the Mississippi River
  • Dry air and gusty conditions Thursday will lead to elevated fire wx concerns, especially east of the Mississippi
  • Active pattern to finish the week with multiple days of rain and thunderstorms chances Friday through the weekend.
Area forecast discussion, Apr 24, 12:37 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1237 PM CDT Wed Apr 24 2024

.KEY MESSAGES...

- Sunny and dry today with freezing temps tonight east of the
  Mississippi River

- Dry air and gusty conditions Thursday will lead to elevated fire
  wx concerns, especially east of the Mississippi

- Active pattern to finish the week with multiple days of rain
  and thunderstorms chances Friday through the weekend.

&&

.DISCUSSION...
Issued at 317 AM CDT Wed Apr 24 2024

Today through Thursday: Sunny and Dry, Elevated Fire Weather
Concerns Thursday

High pressure across Ontario sinks south into the Great Lakes region
today, bringing ample sunshine and clear skies across the region. As
typical with Canadian high pressure systems, dry air will move in
across the region, bringing RH values into the low to mid 20 percent
range. So while there is some fire weather risk associated with
these temps and RH values before we fully green up, we will also see
winds below 10 mph this afternoon, which should limit the risk.

High pressure shifts to the eastern Great Lakes overnight tonight
with clear skies expected. Winds do increase slightly overnight from
west to east late, but there is a good chance for sub-freezing temps
east of the Mississippi. The chances increase further into the
region of high pressure to the north and east. Neighbors to the east
will host a Freeze Watch for tonight, but we will hold off for now
given the lower chances (10 to 30% of sub freezing temps) where we
are currently issuing frost/freeze headlines (Grant, Crawford,
Richland, and Vernon).

We will lie between an exiting high pressure to the east and a
developing low pressure across the Rockies. With the dry airmass
from the high pressure system still influencing our area, RH values
will still fall into the low to mid 20s east of the river and around
30% west of the river. Southeasterly winds will increase into the 15
to 25 mph range across the region, which when combined with the
lower RH values, will lead to elevated fire wx conditions.

Friday into the Weekend: Active Pattern with Multiple Days of Rain
and Thunderstorms

A pattern shift will take hold across the CONUS Thursday night into
Friday as upper-level ridging gives way to a negatively-tilted
trough and an associated low pressure system lifting NE from the
Central Plains into the Great Lakes Friday into Friday night. This
wave will bring the first higher chances of rain and stronger
thunderstorms across the area, with another round likely again on
Sunday following a very similar track as the low on Friday.

Strong moisture advection will take place Thursday night into Friday
as PWATs increase from roughly 0.3 inches Thursday to 1.3 inches
Friday. There is widespread lift moving into the region on Friday
that will support widespread showers and thunderstorms by Friday
afternoon; however, models are favoring the surface warm front and
associated severe weather risk to be predominately south of us. SPC
does have our local area in a marginal risk at this time, so
something to keep an eye on over the next day or so. A strong LLJ
Friday night into Saturday could bring a stronger storm or two
northward into our area, but there is uncertainty on that due to
earlier convective contamination.

There will be a slight lull in precipitation across the local area
on Saturday, but another leeside low pressure system will be
developing across the Central Plains. This low advances northward
Sunday into the local area, with better thermodynamics across our
area on Sunday than models suggest Friday. Better shear on Sunday
appears to be to the east and south of our local area, but still
expecting showers and thunderstorms to be prevalent across the
area. Will continue to monitor the threat of severe storms
across our local area.

Multiple days of precipitation will bring rainfall amounts around
1.5 to 2.5 inches, but NBM probs suggest a 10 to 20% chance for a 3
inch total across 72 hours Friday into Sunday. For 2 inches, NBM
probs are around 50 to 70%. Latest HEFS (Hydrologic Ensemble)
across the area shows the Kickapoo River has roughly a 10%
chance of reaching or exceeding minor flood stage, while the
downstream locations of the Turkey River (Elkader) has roughly a
10% chance of reaching minor flood stage and a 5% chance of
reaching moderate flood stage.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1235 PM CDT Wed Apr 24 2024

VFR conditions are forecast for the TAF period with light
northeast to easterly winds through tonight (variable in
direction in valley locations), backing to the southeast and
increasing to 10-15G15-20kts by Thursday midday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JAW
AVIATION...Skow
Hazardous weather outlook, Apr 24, 2:10 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
210 PM CDT Wed Apr 24 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
210 PM CDT Wed Apr 24 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Freezing to near freezing temperatures east of the Mississippi
River tonight. Precautions should be taken to protect cold
sensitive plants.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated fire weather conditions Thursday afternoon due to low
humidities and breezy southeast winds. Use caution if burning.

Multiple rounds of showers and thunderstorms are expected Friday
through the weekend. A few strong, potentially severe storms are
possible through the period.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:17 PM CDTFreeze WarningARXRichland18 hr

Nearby

Frost Advisories in Wisconsin, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.